James M. Lewis M.D.

The Complexity of ADHD

Psychosis

ADHD, Stimulant Medication, and Psychosis—Oh My!

A careful reading of the new research linking ADHD medication and psychosis

Posted May 16, 2019

I have recently heard a new concern from parents in my practice who have children with ADHD about whether there is an increased risk of developing psychosis triggered by stimulant medication, specifically amphetamines. This concern stems from an article in one of the finest medical references, The New England Journal of Medicine1.  Answering their question required a careful reading of how the study was done, what the findings were, what the limitations are, and what conclusions could be made.

How the study was done:

This is a very large (337,919 patients) observational study. From 2004 to 2015, researchers followed a group of 13- to 25-year-olds whose private health insurance claims databases documented the diagnosis of ADHD and the prescription of either an amphetamine (often Vyvanse) or methylphenidate (Ritalin), and who after seven days documented a new psychotic episode and were given a prescription for an antipsychotic medication.

The psychoses listed included unspecified, hallucinations, delusions, schizophrenia, depression and bipolar disorders.  Claim profiles for each patient with a psychotic episode were reviewed by a psychiatrist.

The complicated statistical analysis performed filled 1  of the total 11 pages including references. One explanatory sentence, for example, states “In secondary analysis, multivariable Cox proportional-hazards outcome models without propensity-score matching were fitted, with adjustments for covariates."  (I did say it was complicated!)

What the findings were:

The use of amphetamines for treating ADHD in this population has increased 3.8 times while methylphenidate use increased only 1.6 times over the study period.

Psychosis was reported in 106 of 110,923 patients on methylphenidate (0.1 percent) and 237 patients on amphetamines (0.2 percent)—approximately 1 in 660.     

The risk of psychosis was greater in patients treated by primary care physicians when compared to psychiatrists and was higher in pre-college-aged patients.

What the limitations are:

The study did not include children less than 13 years or patients on public insurance and did not evaluate race or socioeconomic status. 

It did not evaluate how the diagnosis of ADHD or psychosis was established, if medications were actually taken, what doses were used and how feedback was obtained from parents, the adolescent, and teachers.

Although observational studies do provide a large study sample and a “real world” perspective they can only establish association rather than causality.

According to the editorial accompanying the articles, despite the extremely sophisticated statistical approach to address possible biases and confounding factors, the gold standard would require studies with matched populations samples of patients with and without ADHD randomized to receive placebo and non-placebo treatments in a double-blind protocol.

Previous research and data from case studies have indicated that psychosis can occur when stimulants are prescribed, and the FDA medication guideline includes a black box warning for “children and teenagers—new psychotic symptoms (such as hearing voices, believing things that are not true, are suspicious) or new manic symptoms.”

What conclusions can be made:

My anecdotal experience has been that children on stimulant medications for ADHD treatment may at times cry uncontrollably, see spiders or bugs on their skin, become anxious about cars driving by or see a large green frog in their closet (the mother reported that he was described as very polite and wore a top hat)—but still. This is an unusual experience often occurring after the first week of treatment. In all cases, the psychosis resolved when the medication was discontinued. My impression is that these episodes did occur more commonly when patients were given amphetamines. I have made it a habit to discuss this problem with every parent and give them a copy of the medication guidelines describing possible side effects.

I would definitely question in all the cases if the ADHD or psychosis diagnosis was correct, if early symptoms of psychosis were already present, and if the medication was actually taken or appropriate doses were given.

No conclusion can be made from this study for children who are less than 13 or who are on public insurance and more likely to have lower socioeconomic status or minority ethnicity.

If patients have been on effective stimulant medication for greater than three to six months, the chance of a new psychotic episode is low.

Although it is clear that amphetamines have a higher association with psychosis, the occurrence rate is so low (0.2 percent vs 0.1 percent) that it would rarely affect my choice.

In summary:

So far, none of the parents of children and adolescents on stimulant medication for ADHD have stopped or changed medications after our review of the research.  Parents, however, should be given this information so that they are aware of the possibility, determine which medication they would prefer, and monitor their children for these mental health disorders.

References

Moran, L.V., Ongur, D., Hsu, J., Castro, V.M., Perlis, R.H., & Schneeweiss, S. (2019).  Psychosis with Methylphenidate or Amphetamine in Patients with ADHD. N Engl J Med 380;12: 1128-1138.